Page of

Infrequent (and Mostly Unfamiliar) Complications After Thrombolysis 

Infrequent (and Mostly Unfamiliar) Complications After Thrombolysis
Chapter:
Infrequent (and Mostly Unfamiliar) Complications After Thrombolysis
Source:
Neurocritical Care (2 ed.)
Author(s):

Eelco F. M. Wijdicks

, Alejandro A. Rabinstein

, Sara E. Hocker

, and Jennifer E. Fugate

DOI:
10.1093/med/9780190602659.003.0008

Intravenous recombinant tissue plasminogen activator (rtPA) is the only acute intervention proven to improve outcomes after ischemic stroke. Major complications are rarely encountered but some are very serious, requiring action. This chapter reviews the potentially life-threatening complications of rtPA treatment, including intracranial hemorrhage and the more unusual complications such as lingual hematoma and oropharyngeal angioedema. If angioedema is suspected, empiric treatment with intravenous corticosteroids and antihistamines should be started and the airway should be closely monitored. When a hemorrhage is suspected the infusion of intravenous rtPA should be stopped immediately and a CT scan obtained.

Sign In

Copyright © 2022. All rights reserved.